Asthma affects 5 to 10 percent of the U.S. population. Drug interactions may result in an acute exacerbation of asthma. Aspirin, beta-adrenergic antagonists and radiocontrast agents may precipitate or worsen asthma symptoms. The use of first-generation antihistamines has generally been avoided in asthmatic patients, but they are safe to use. Nonsedating antihistamines are well tolerated; however, they may have serious adverse effects because they may react with other medications. Finally, angiotensin- converting enzyme inhibitors can cause symptoms that make it appear as if the patient's asthma is poorly controlled, possibly leading to an inappropriate increase in asthma therapy. Insight into these five classes of drugs may help physicians prevent adverse outcomes in patients with asthma.
|Original language||English (US)|
|Number of pages||7|
|Journal||American family physician|
|State||Published - Sep 1 1996|
All Science Journal Classification (ASJC) codes
- Family Practice